New York, 2012

Heat in New York, March 17 to 22, 2012

March 17 to 22, 2012 · NWS BTV · 9 events in 9 counties and zones

The Winter of 2011-12 was largely abnormal with temperatures that averaged 4-5 degrees above normal and snowfall was 40-60 percent of normal. This combination accounted for snow packs across the region to be largely below normal or even non-existent by mid-March.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.1 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The Winter of 2011-12 was largely abnormal with temperatures that averaged 4-5 degrees above normal and snowfall was 40-60 percent of normal. This combination accounted for snow packs across the region to be largely below normal or even non-existent by mid-March. Maple sugar producers started tapping trees by late February-early March.

In Mid-March, a huge, upper atmospheric ridge dominated the eastern half of the lower 48 states, which allowed for unprecedented RECORD heat from the northern Plains and Mississippi River Valley to the Atlantic coast. In fact, thousands of daily record maximum temperature records were broken during this time frame.

In New York, temperatures reached the 60s on March 17th, then climbed into the 70s on the 18th with 70s and lower 80s on the 19th through 22nd. The normal high temperature during this period is the upper 30s to lower 40s. These record temperatures combined with Winter 2011-12 conditions accounted for the Maple Sugaring industry to end by the last week of March. Preliminary estimates of a 25 to 40 percent loss in the maple sugaring industry in northern New York or approximately 30,000 or more gallons at $50-60 per gallon for an estimated loss of $2 million.

Climatological records are only available for Massena. Maximum temperature records broken at Massena were; March 18th with 77 degrees (58 degrees in 1966), March 19th with 75 degrees (60 degrees in 1986), March 20th with 78 degrees (66 degrees in 1976, March 21st with 80 degrees (62 degrees in 1976) and March 22nd with 78 degrees (66 degrees in 1953).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 17, 9:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 17, 9:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 AM EDT SAT MAR 17 2012

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY
TODAY AND CONTINUE FOR MOST OF THIS UPCOMING WEEK. THIS WILL
PROVIDE THE REGION WITH RECORD BREAKING HEAT FOR SUNDAY THROUGH
WEDNESDAY OF THIS UPCOMING WEEK. DAYTIME HIGH TEMPERATURES WILL BE
25 TO 30 DEGREES ABOVE NORMAL WITH HIGHS IN THE 60S TODAY AND 70S
ON SUNDAY AND MONDAY. A SLIGHT CHANCE OF SHOWERS WILL BE POSSIBLE
LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 950 AM EDT SATURDAY...AREAS OF DENSE FOG (VSBY <1/14SM)
CONTINUE TO HANG ON...ESPECIALLY IN THE LOWER VALLEY LOCATIONS
VCNTY OF LAKE CHAMPLAIN AND THE ST. LAWRENCE RIVER. OBSERVATIONS
INDICATE GENERALLY LOW STRATUS IN PLACE ACROSS THE CT RIVER
VALLEY...BUT LOCALIZED DENSE FOG IN SPOTS ALONG ERN SLOPES OF THE
GREEN MTNS. PATCHY CLEARING HAS ALREADY OCCURRED PER VIS IMAGERY
ACROSS THE NRN SLOPES OF THE ADIRONDACKS AND PORTIONS OF W-CENTRAL
VT. WITH HIGH PRESSURE DIRECTLY OVERHEAD...LOW-LEVEL INVERSIONS
ARE RELATIVELY STRONG. HOWEVER...MARCH SUN ANGLE WILL BE
SUFFICIENT TO DISSIPATE THE FOG NEXT 1-2 HRS. AS THAT
OCCURS...MUCH WARMER 850MB TEMPERATURES OF +8 TO +10C ARE MOVING
INTO THE NORTH COUNTRY...AND SFC TEMPERATURES WILL RISE QUITE RAPIDLY
EARLY THIS AFTN. STILL LOOKING AT HIGHS 60-65F WEST OF THE GREEN
MTNS INCLUDING THE CHAMPLAIN VALLEY AND ALL OF NRN NY BELOW 2 KFT.
EAST OF THE GREENS...A BIT SLOWER TO BREAK INVERSION AND LINGERING
LOW CLOUDS SHOULD KEEP HIGHS THIS AFTN GENERALLY IN THE UPR
50S...TO NEAR 60F IN A COUPLE SPOTS. WINDS INITIALLY LIGHT AND
VARIABLE...BUT BECOMING LIGHT SE-S THIS AFTN 5-8 MPH AS SFC
ANTICYCLONE CENTER SHIFTS INTO THE GULF OF MAINE BY 00Z SUNDAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
AS OF 400 AM EDT SATURDAY...RECORD BREAKING TEMPS ANTICIPATED ON
SUNDAY AND MONDAY... MID/UPPER LVL RIDGE WL CONT TO BUILD ACRS OUR
CWA FOR SUNDAY INTO MONDAY. HOWEVER...BOTH GFS/NAM SHOW WEAK
EMBEDDED 5H VORT SLIDING THRU 5H/7H RIDGE BTWN 18Z SUNDAY AND 06Z
MONDAY...WHICH COULD PRODUCE AN ISOLATED SHOWER OR A RUMBLE OF
THUNDER. MODELS SHOW BEST 850 TO 500MB RH ACRS CENTRAL NY...ALONG
WITH BEST ULVL SUPPORT FROM 5H VORT. SFC INSTABILITY IS
LIMITED...PER DRY SFC DWPTS...BUT NAM SHOWS CAPE VALUES BTWN 300
AND 600 J/KG ON SUNDAY AFTN. GIVEN SFC HEATING AND WEAK 5H VORT IN
VICINITY...WL MENTION 20 POP FOR SUNDAY AFTN/EVENING. PROGGED
925MB TEMPS BTWN 12C AND 14C...SUPPORT HIGHS BTWN 68F AND 75F ACRS
OUR CWA. THESE HIGH TEMPS WL BREAK MANY RECORDS ACRS OUR CWA. ON
MONDAY...VERY LITTLE CHANGES EXCEPT LLVL TEMPS WARM ANOTHER DEGREE
OR TWO. BOTH NAM/GFS SHOW PROGGED 925MB TEMPS BTWN 14C AND
16C...SUPPORTING HIGHS BTWN 72F AND 80F ACRS OUR CWA. OF
COURSE...TEMPS WL BE COOLER ALONG THE IMMEDIATE LAKE CHAMPLAIN
SHORELINE...WITH HIGHS MAINLY IN THE U50S TO M60S ANTICIPATED NEAR
THE WATER. WL HAVE TO WATCH MID LVL RH PROFILES CLOSELY...AS ANY
CLOUDS WL IMPACT TEMPS AND LIMIT MIXING. NAM CONTS TO SHOW OUR FA
BTWN TWO SYSTEM WITH MOSTLY SUNNY SKIES ANTICIPATED...AS BEST DEEP
LAYER MOISTURE EITHER STAYS TO OUR NORTH OR SOUTH THRU 00Z WEDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 438 AM EDT SATURDAY...LATEST MODEL GUIDANCE CONTINUES TO
SHOW TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH THE
PERIOD...WITH NUMEROUS HIGH TEMPERATURE RECORDS LIKELY TO BE
BROKEN.

A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BE
OVER THE REGION FROM MONDAY NIGHT THROUGH THURSDAY...WITH VERY
WARM AND DRY WEATHER EXPECTED. MODEL GUIDANCE CONTINUES TO SHOW
AFTERNOON 925 MB TEMPERATURES RUNNING AROUND 15C-17C ACROSS THE REGION
WHICH WILL RESULT IN HIGH TEMPERATURES IN THE 70S ACROSS THE REGION.
MOS GUIDANCE CONTINUE TO BE RUNNING TOO COOL WITH MAX TEMPERATURES
DUE TO THE FACT THE MODEL GUIDANCE IS STILL USING WINTER EQUATIONS
AND ALSO ASSUMING THERE IS SNOW COVER ON THE GROUND. HAVE RAISED
MAX TEMPERATURES UPWARD SEVERAL DEGREES ABOVE MOS GUIDANCE
THROUGH MOST OF THE PERIOD. MODELS SHOWING SOME DIFFERENCES TOWARD
THE END OF THE FORECAST PERIOD...WITH THE GFS MODEL BRINGING A
COLD FRONT SOUTH FROM CANADA THURSDAY NIGHT...WHILE THE ECMWF MODEL
BRINGS THIS COLD FRONT THROUGH ON FRIDAY. HAVE OPTED TO GO WITH
SLOWER TIMING OF THE ECMWF MODEL WITH THIS COLD FRONT...GIVEN THE
STRONG RIDGE OF HIGH PRESSURE THAT WILL BE OVER THE REGION. THUS...
WILL BRING THE COLD FRONT THROUGH ON FRIDAY...WITH MAX
TEMPERATURES ON FRIDAY COOLING INTO THE 60S...BUT THESE
TEMPERATURES WILL STILL BE MORE THAN 20 DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR. HAVE ALSO GONE WITH SLIGHT CHANCE POPS FOR RAIN SHOWERS
ON FRIDAY...BUT NOT MUCH MOISTURE IS AVAILABLE WITH THIS COLD FRONT...
SO WOULD NOT BE TOTALLY SURPRISED IF THIS COLD FRONT COME THROUGH
THE REGION DRY ON FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 12Z SUNDAY...MAINLY IFR/LIFR CEILINGS EARLY THIS
MORNING...WITH SOME AREAS OF MVFR. LOW CEILINGS AND FOG WILL BE
SLOW TO BURN OFF THIS MORNING...AS BUFKIT FORECAST SOUNDINGS
SHOWING A FAIRLY STRONG LOW LEVEL TEMPERATURE INVERSION OVER THE
REGION ALONG WITH VERY LIGHT WINDS...AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE REGION. EXPECTING CONDITIONS TO SLOWLY IMPROVE TO
VFR BY 15Z SATURDAY. EXPECTING MAINLY CLEAR SKIES ACROSS THE
REGION BY 18Z SATURDAY AND CONTINUING THROUGH 12Z SUNDAY. SOME
PATCHY FOG IS POSSIBLE IN THE MORE SHELTERED VALLEYS AFTER 06Z SUNDAY.
SURFACE WINDS WILL BE LESS THAN 10 KNOTS THROUGH THE PERIOD.

OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...MAINLY VFR CONDITIONS
EXPECTED THROUGH THE PERIOD...AS A STRONG RIDGE OF HIGH PRESSURE
WILL BE OVER THE REGION.

&&

.CLIMATE...
THROUGH MARCH 16TH...AVERAGE TEMPERATURE DEPARTURE FROM NORMAL IS
+9.9F AT BTV SO FAR THIS MONTH. THE LAST BELOW NORMAL MONTH AT
BTV IN TERMS OF MEAN TEMPERATURE WAS MARCH 2011 (-0.9F)...AND
THIS MONTH WILL ALMOST CERTAINLY MAKE IT 12 CONSECUTIVE MONTHS
ABOVE NORMAL.

MUCH ABOVE NORMAL TEMPERATURES ANTICIPATED THROUGH NEXT
WEEK...WITH THE POTENTIAL FOR MANY RECORD HIGH TEMPERATURES TO BE
BROKEN. BELOW IS A LIST OF RECORD HIGH TEMPERATURES FOR SATURDAY
MARCH 17TH THROUGH FRIDAY MARCH 23RD...AND THE YEAR THEY WERE SET.

BTV:
MARCH 17TH: 69 (1990)
MARCH 18TH: 62 (1945)
MARCH 19TH: 60 (1894)
MARCH 20TH: 70 (1903)
MARCH 21ST: 68 (1946)
MARCH 22ND: 68 (1938)
MARCH 23RD: 73 (1938)

MPV:
MARCH 17TH: 70 (1990)
MARCH 18TH: 58 (1966)
MARCH 19TH: 57 (1968)
MARCH 20TH: 62 (1976)
MARCH 21ST: 54 (2003)
MARCH 22ND: 60 (1979)
MARCH 23RD: 63 (1979)

1V4:
MARCH 17TH: 67 (1990)
MARCH 18TH: 66 (1927)
MARCH 19TH: 71 (1903)
MARCH 20TH: 75 (1903)
MARCH 21ST: 71 (1903)
MARCH 22ND: 69 (1946)
MARCH 23RD: 74 (1938)

MSS:
MARCH 17TH: 61 (2010)
MARCH 18TH: 66 (1966)
MARCH 19TH: 60 (1986)
MARCH 20TH: 66 (1976)
MARCH 21ST: 62 (1976)
MARCH 22ND: 66 (1953)
MARCH 23RD: 73 (1979)

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...BANACOS/TABER
SHORT TERM...TABER
LONG TERM...WGH
AVIATION...WGH
CLIMATE...TEAM BTV
Hazardous weather outlook, Mar 17, 3:01 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
401 AM EDT SAT MAR 17 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-180815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
401 AM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 17, 5:30 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
630 AM EDT SAT MAR 17 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-171200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
630 AM EDT SAT MAR 17 2012

...LOCALIZED DENSE FOG WILL PRODUCE NEAR ZERO VISIBILITY THIS
MORNING...

AREAS OF DENSE FOG WILL CONTINUE ACROSS PORTIONS OF THE NORTH
COUNTRY THROUGH 8 AM THIS MORNING. THIS FOG WILL REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES...WHILE CREATING DANGEROUS
DRIVING CONDITIONS. PLEASE ALLOW EXTRA TIME TO REACH YOUR
DESTINATION THIS MORNING.
Special weather statement, Mar 17, 7:12 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
812 AM EDT SAT MAR 17 2012

NYZ026>028-035-087-VTZ001>003-005-006-009-016-017-171415-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-WESTERN CHITTENDEN-LAMOILLE-
WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...GOUVERNEUR...
ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...BURLINGTON...
JOHNSON...STOWE...MIDDLEBURY...VERGENNES...ENOSBURG FALLS...
RICHFORD...UNDERHILL
812 AM EDT SAT MAR 17 2012

...AREAS OF DENSE FOG AROUND THE NORTH COUNTRY...

AREAS OF LOCALLY DENSE FOG WILL PERSIST THROUGH MID TO LATE
MORNING ACROSS THE ST. LAWRENCE VALLEY...CHAMPLAIN VALLEY...AND
PORTIONS OF NORTH-CENTRAL VERMONT. VISIBILITY LESS THAN A TENTH OF
A MILE WILL MAKE TRAVEL DIFFICULT. IF DRIVING...USE LOW-BEAM
HEADLIGHTS AND TRAVEL AT REASONABLE SPEEDS UNTIL THE FOG DISSIPATES
LATER THIS MORNING.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Eastern Clinton

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Eastern Clinton forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Record heat across northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years.

Heat, Eastern Essex

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Eastern Essex forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Record heat across northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years.

Heat, Western Clinton

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Western Clinton forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Record heat across northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years.

Heat, Western Essex

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Western Essex forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Record heat across northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years.

Heat, Southern Franklin

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Southern Franklin forecast zone
Crop damage
$200,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Record heat across northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years.

Heat, Northern St. Lawrence

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Northern St. Lawrence forecast zone
Crop damage
$250,000
Reported by
ASOS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record heat across all of northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years. At the Massena airport office, the following Daily Highs were broken; March 18th with 77 degrees (58 in 1966), March 19th with 75 degrees (60 in 1986), March 20th with 78 degrees (66 in 1976), March 21st with 80 degrees (62 in 1976) and March 22nd with 78 degrees (66 in 1953).

Heat, Northern Franklin

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Northern Franklin forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Record heat across all of northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years. At the Massena airport office, the following Daily Highs were broken; March 18th with 77 degrees (58 in 1966), March 19th with 75 degrees (60 in 1986), March 20th with 78 degrees (66 in 1976), March 21st with 80 degrees (62 in 1976) and March 22nd with 78 degrees (66 in 1953).

Heat, Southeastern St. Lawrence

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Crop damage
$200,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record heat across all of northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years. At the Massena airport office, the following Daily Highs were broken; March 18th with 77 degrees (58 in 1966), March 19th with 75 degrees (60 in 1986), March 20th with 78 degrees (66 in 1976), March 21st with 80 degrees (62 in 1976) and March 22nd with 78 degrees (66 in 1953).

Heat, Southwestern St. Lawrence

When
March 17, 11:00 AM EST to March 22, 7:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record heat across all of northern New York with maximum temperatures 30 to 40 degrees above normal and some daily records being broken by 10 or more degrees and some records that were established for more than 100 years. At the Massena airport office, the following Daily Highs were broken; March 18th with 77 degrees (58 in 1966), March 19th with 75 degrees (60 in 1986), March 20th with 78 degrees (66 in 1976), March 21st with 80 degrees (62 in 1976) and March 22nd with 78 degrees (66 in 1953).

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362402, 362403, 362405, 362406, 362408, 362416, 362417, 362419, 362420.